Alert archive / Wyoming / Winter Storm Warnings in 2019

Winter Storm Warning 5, NWS Cheyenne, WY

February 13, 2019Carbon County, Wyoming

NWS Cheyenne, WY issued this winter storm warning at Feb 13, 2019, 2:50 AM MST for Carbon County, Wyoming. It took effect at Feb 13, 2019, 6:00 PM MST. It was in force for 38 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 13, 2019, 2:50 AM MST (09:50 UTC)
In effect from
Feb 13, 2019, 6:00 PM MST
Expired
Feb 15, 2019, 8:15 AM MST
In force
38 hr
Issued by
NWS Cheyenne, WY

County Carbon County, WY

The radar

The Cheyenne radar (KCYS), 187 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2019-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2019-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2529 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm warning went out at Feb 12, 10:00 PM MST, 4 hours 50 minutes earlier.

Area forecast discussion, Feb 12, 10:00 PM MST, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1000 PM MST Tue Feb 12 2019

.SHORT TERM...(This evening through Friday)
Issued at 335 PM MST Tue Feb 12 2019

Deep upper trough was located over the Midwest, with a modest upper
ridge over the Intermountain West. Vigorous eastern Pacific upper
jet was advecting moisture as far east as the Rockies. Leading edge
of colder airmass extended from south- central NE through northeast
WY and southwest MT. Temperatures ranged from the mid 20s to low 40s.
Prevailing winds were westerly 15 to 30 MPH, with gusts to 45 MPH
along the I-80 and I-25 wind corridors.

Primary forecast concerns will focus on significant high wind episode
late tonight through late Thursday night for most of our WY CWA, and
heavy snow/blowing snow for the Snowy/Sierra Madres Wednesday night
through Friday.

After a lull in the high winds this morning, west to southwest winds
will strengthen late tonight and early Wednesday morning along the
Laramie Range. GFS/NAM 700mb winds increase from 50-55 kt 09Z to 75-
85 kt 18Z Wednesday. The CAG-BRX and CAG-CPR 850/700mb gradients
show a corresponding rise to 75-95 mtrs after 18Z Wednesday. The CAG-
BRX 850mb gradient peaks at 104 mtrs at 03Z Thursday. A broad area
of deep layer subsidence develops later Wednesday morning and
persists through 09Z Thursday. Given the magnitude and extent of the
high winds, High Wind Warnings were issued for a large portion of
the WY CWA from midnight tonight through 6 AM Thursday. Sustained
west to southwest winds 35 to 50 MPH with gusts to 70 MPH. Gusts as
high as 80 MPH possible for the wind prone areas including Vedauwoo,
Buford and Bordeaux, as well as the North Laramie Range. Winds and
low/mid level gradients relax Thursday, but it will be breezy to
windy through the day.

The next surge of colder air dives south into the eastern WY and
western NE plains Thursday morning. Snow will be light with the
passage of the front, with more persistent and potentially heavy
snow taking shape over the higher terrain west of the Laramie
Range. Increasing westerly/upslope flow favors the Sierra Madre
Range with 12 to 18 inches, with upwards of 10 inches over the
Snowy Range through Friday. The snow will come in two waves, the
first Wednesday night and Thursday morning, and the second Thursday
night and Friday morning. Strong and gusty winds may produce
widespread blowing snow and low visibility. After coordinating
with WFO GJT and BOU, issued a Winter Storm Watch from 6 PM
Wednesday through 6 PM Friday.

Mildest temperatures will occur Wednesday with 40s and 50s east of
the Laramie Range. The southward extent of the colder air may make
it to a Douglas-Alliance line Thursday, then retreat to the east
into western NE Friday.

.LONG TERM...(Friday night through Tuesday)
Issued at 335 PM MST Tue Feb 12 2019

Latest medium range model/ensemble trends maintain an active,
progressive long wave pattern. Next in a series of upper level
troughs will track east through the CWA Saturday, followed by a
surge of colder Canadian air. There will be chances for light snow
with blustery NW winds producing patchy blowing snow into
Saturday night. Highs in the 20s and low 30s Saturday will drop
into the teens and low 20s Sunday. Light snow will develop over
the southeast WY mountains and nearly high plains Sunday. Cold
temperatures with chances for light snow are forecast Monday,
followed by drier and slightly milder temperatures Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 958 PM MST Tue Feb 12 2019

Winds are the issue for southeast Wyoming and Nebraska Panhandle
airports the next 24 hours. Bora wind event taking shape as a cold
front moves in from the west. Very strong winds at KRWL...KLAR and
KCYS...especially late morning/afternoon.

&&

.FIRE WEATHER...
Issued at 238 PM MST Tue Feb 12 2019

Potent upper level trough and approaching arctic cold front will
create very strong winds late tonight through Thursday night across
the WY districts. West to southwest winds may gust as high as 80
MPH along the Laramie Range, with gusts of 55 to 65 MPH elsewhere.
Afternoon humidities will fall between 15 and 20 percent along
the Interstate 80 corridor from Cheyenne to Sidney Wednesday. Snow
showers will increase in coverage and intensity over the higher
terrain west of the Laramie Range Wednesday night and Thursday,
with heavy snow and blowing snow possible. Colder temperatures
with occasional light snow is expected this weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 6 AM MST Thursday for WYZ101-103>107-109-
     110-113-115>118.

     Winter Storm Watch from Wednesday evening through Friday
     afternoon for WYZ112-114.

NE...None.
&&

SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...GCC
FIRE WEATHER...MAJ
Hazardous weather outlook, Feb 12, 2:18 PM MST, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
218 PM MST Tue Feb 12 2019

WYZ101>111-113-115>119-132130-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
218 PM MST Tue Feb 12 2019

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Winds will will quickly strengthen late tonight and early Wednesday
morning along the Laramie Range. Gusts up to 65 MPH are likely for
the wind prone areas including Arlington and Bordeaux. High Wind
Warnings go into effect at midnight tonight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Strong winds will into the valleys and high plains late Wednesday
morning through Wednesday afternoon. The strong winds will diminish
Thursday. High Wind Warnings will be in effect until 6 AM Thursday.

An active weather pattern Thursday through Saturday will produce
multiple episodes of light snow and windy conditions.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-132130-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
218 PM MST Tue Feb 12 2019

This hazardous weather outlook is for the western Nebraska
Panhandle.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Gusty west winds of 30 to 40 MPH are expected Wednesday.

An active weather pattern Thursday through Saturday will produce
multiple episodes of light snow and windy conditions.

.Spotter information statement...

Spotter activation will not be required.

WYZ112-114-132130-
Sierra Madre Range-Snowy Range-
218 PM MST Tue Feb 12 2019

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Gusty west to southwest winds of 40 to 50 MPH will continue this
afternoon and tonight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Snow will develop Wednesday, and increase in coverage and intensity
Wednesday night. Snow will diminish Thursday, then increase once
again Thursday night and Friday. Periods of heavy snow will be
possible, along with widespread blowing snow. A Winter Storm Watch
is in effect from Wednesday evening through Friday afternoon.

.Spotter information statement...

Spotter activation will not be required.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 2:24 AM MSTHigh Wind WarningCYSAlbany, Carbon, Converse, Laramie, Platte28 hr
Feb 13, 2:50 AM MSTWinter Weather AdvisoryCYSAlbany, Carbon53 hr

Nearby

Winter Storm Warnings in Wyoming, 2019Every winter storm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.